Export file:

Format

  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text

Content

  • Citation Only
  • Citation and Abstract

Mathematical analysis for an age-structured SIRS epidemic model

1 Graduate School of Mathematical Sciences, The University of Tokyo, 3-8-1 Komaba Meguro-ku Tokyo 153-8914 Japan
2 Graduate School of System Informatics, Kobe University, 1-1 Rokkodai-cho, Nada-ku, Kobe 657-8501 Japan

Special Issues: Mathematical Modeling to Solve the Problems in Life Sciences

In this paper, we investigate an SIRS epidemic model with chronological age structure in a demographic steady state. Although the age-structured SIRS model is a simple extension of the well-known age-structured SIR epidemic model, we have to develop new technique to deal with problems due to the reversion of susceptibility for recovered individuals. First we give a standard proof for the well-posedness of the normalized age-structured SIRS model. Next we examine existence of endemic steady states by fixed point arguments and bifurcation method, where we introduce the next generation operator and the basic reproduction number R0 to formulate endemic threshold results. Thirdly we investigate stability of steady states by the bifurcation calculation and the comparison method, and we show existence of a compact attractor and discuss the global behavior based on the population persistence theory. Finally we give some numerical examples and discuss the effect of mass-vaccination on R0 and the critical coverage of immunization based on the reinfection threshold.
  Figure/Table
  Supplementary
  Article Metrics

References

1. W. O. Kermack and A. G. McKendrick, Contributions to the mathematical theory of epidemics II. The problem of endemicity, Proc. Roy. Soc., 138A(1932), 55–83; reprinted in Bull. Math. Biol. 53(1991), 57–87.

2. W. O. Kermack and A. G. McKendrick, Contributions to the mathematical theory of epidemics III. Further studies of the problem of endemicity, Proc. Roy. Soc., 141A, 94–122; reprinted in Bull. Math. Biol., 53(1991), 89–118.

3. H. Inaba, Kermack and McKendrick revisited: The variable susceptibility model for infectious diseases, Jap. J. Indust. Appl. Math., 18(2001), 273–292.

4. H. Inaba, Endemic threshold and stability in an evolutionary epidemic model, Mathematical Approaches for Emerging and Reemerging Infectious Diseases, Castillo-Chaves, C. et al. (eds.), The IMA Volumes in Mathematics and its Applications 126, Springer, (2002), 337–359.

5. H. R. Thieme and J. Yang, An endemic model with variable re–infection rate and applications to influenza, Math. Biosci., 180(2002), 207–235.

6. H. Inaba, Endemic threshold analysis for the Kermack–McKendrick reinfection model, Josai Math. Monograph., 9(2016), 105–133.

7. H. Inaba, Age-Structured Population Dynamics in Demography and Epidemiology, Springer, Singapore, 2017.

8. H. W. Hethcote, Qualitative analysis of communicable disease models, Math. Biosci., 28(1976), 335–356.

9. J. L. Aron, Dynamics of acquired immunity boosted by exposure to infection, Math. Biosci.,64(1983), 249–259.

10. J. L. Aron, Acquired immunity dependent upon exposure in an SIRS epidemic model, Math. Biosci., 88(1988a), 37–47.

11. J. L. Aron, Mathematical modelling of immunity of malaria, Math. Biosci., 90(1988b), 385–396.

12. P. K. Tapaswi and J. Chattopadhyay, Global stability results of a "susceptible-infective-immune-susceptible" (SIRS) epidemic model, Ecol. Modell., 87(1996), 223–226.

13. S. Busenberg and K. P. Hadeler, Demography and epidemics, Math. Biosci.. 101(1990), 63–74.

14. S. Busenberg and P. van den Driessche, Analysis of a disease transmission model in a population with varying size, J. Math. Biol., 28, 257–270.

15. Y. Nakata, Y. Enatsu, H. Inaba, et al., Stability of epidemic models with waning immunity, SUT J. Math., 50(2014), 205–245.

16. D. Breda, O. Diekmann, W. F. de Graaf, et al., On the formulation of epidemic models (an appraisal of Kermack and McKendrick), J. Biol. Dyn., 6(2012), S103–S117.

17. D. W. Tudor, An age-dependent epidemic model with application to measles, Math. Biosci., 73(1985), 131–147.

18. H. Inaba, Threshold and stability results for an age-structured epidemic model, J. Math. Biol., 28(1990), 411–434.

19. M. C. M. De Jong, O. Diekmann and H. Heesterbeek, How does transmission of infection depend on population size ?, Epidemic Models: Their Structure and Relation to Data, D. Mollison (ed.), Cambridge U. P., Cambridge, (1995), 84–94.

20. M. van Boven, H. E. de Melker, J. F. P. Schellekens, et al., Waning immunity and sub-clinical infection in an epidemic model: implications for pertussis in the Netherlands, Math. Biosci., 164(2000), 161–182.

21. S. Tsutsui, Mathematical analysis for an age-structured epidemic model with waning immunity and subclinical infection, Master Thesis, Graduate School of Mathematical Sciences, The Univer-sity of Tokyo, 2010.

22. H. L. Smith and H. R. Thieme Dynamical Systems and Population Persistence, Graduate Studies in Mathematics 118, Amer. Math. Soc. Providence, Rhode Island, 2011.

23. S. Busenberg, M. Iannelli, and H. Thieme, Global behaviour of an age-structured S-I-S epidemic model, SIAM J. Math. Anal., 22(1991), 1065–1080.

24. O. Diekmann, J. A. P. Heesterbeek and J. A. Metz, On the definition and the computation of the basic reproduction ratio R0 in models for infectious diseases in heterogeneous populations, J. Math. Biol., 28(1990), 365–382.

25. O. Diekmann, J. A. P. Heesterbeek and T. Britton, Mathematical Tools for Understanding Infec-tious Disease Dynamics, Princeton University Press, Princeton and Oxford, 2013.

26. H. Inaba, On a new perspective of the basic reproduction number in heterogeneous environments, J. Math. Biol., 65(2012), 309–348.

27. C. Barril, À. Calsina and J. Ripoll, A practical approach to R0 in continuous-time ecological models, Math. Meth. Appl. Sci., 41(2017), 8432–8445.

28. M. A. Krasnoselskii, Positive Solutions of Operator Equations, Noordhoff, Groningen, 1964.

29. N. Dunford and J. T. Schwartz Linear Operators Part I: General Theory, New York: Interscience publishers, 1958.

30. I. Sawashima, On spectral properties of some positive operators, Nat. Sci. Rep. Ochanomizu Univ., 15(1964), 53–64.

31. I. Marek, Frobenius theory of positive operators: Comparison theorems and applications, SIAM J. Appl. Math., 19(1970), 607–628.

32. H. Inaba, Mathematical analysis of an age-structured SIR epidemic model with vertical transmis-sion, Disc. Conti. Dyn. Sys., Series B, 6(2006), 69–96.

33. H. J. Heijmans, The dynamical behaviour of the age-size-distribution of a cell population, The Dynamics of Physiologically Structured Populations, Springer, Berlin, Heidelberg, (1986), 185–202.

34. K. J. Engel and R. Nagel, One-Parameter Semigroups for Linear Evolution Equations, Springer Science & Business Media, 1999.

35. T. Kato, Perturbation Theory for Linear Operators, 2nd Edition, Springer, Berlin, 1984.

36. M. Iannelli, Mathematical Theory of Age-Structured Population Dynamics, Giardini Editori e Stampatori in Pisa, 1995.

37. M. Iannelli and F. Milner, The Basic Approach to Age-Structured Population Dynamics, Springer, The Netherlands, 2017.

38. H. R. Thieme, Disease extinction and disease persistence in age structured epidemic models, Nonl. Anal., 47(2001), 6181–6194.

39. H. R. Thieme, Mathematics in Population Biology, Princeton University Press, Princeton and Oxford, 2003.

40. M. G. Gomes, L. J. White and G. F. Medley, Infection, reinfection, and vaccination under subop-timal immune protection: epidemiological perspectives, J. Theor. Biol., 228(2004), 539–549.

41. M. G. Gomes, L. J. White and G. F. Medley, The reinfection threshold, J. Theor. Biol., 236(2005), 111-113.

© 2019 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Article outline

Show full outline
Copyright © AIMS Press All Rights Reserved